Alert archive / Wyoming / Winter Storm Watches in 2017
Winter Storm Watch 13, NWS Riverton, WY
NWS Riverton, WY issued this winter storm watch at Mar 7, 2017, 1:12 PM MST for 4 counties in Wyoming. It took effect at Mar 9, 2017, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 1:12 PM MST (20:12 UTC)
- In effect from
- Mar 9, 2017, 2:00 AM MST
- Expired
- Mar 8, 2017, 2:01 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 120 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 10:43 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 7, 10:43 AM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1043 AM MST Tue Mar 7 2017 .SHORT TERM...Today through Thursday night Imagery showing amplified ridge across the ern CONUS with a broad but digging trof across the wrn CONUS west of the Mississippi. Further upstream, a strong jet south of another trof off the BC coast moving into/through NW PAC pointed toward wrn WY. SFC has high P over the Great Basin and the rest of the intermountain west with lower pressure to the north and east and a nearly stationary front draped over northeastern WY. A few showers continue to linger across the FA with slowly increasing areas of precip now headed back into wrn WY. Today, the upper flow will continue NW to WNW...with a modest moisture flow from the PAC NW also continuing to flow into western WY. Greatest forcing will be due to the proximity to a persistent and near linear jet flowing over/near the FA combined with the terrain out west. Light areas of snowfall across the west today will give way to more moderate snowfall tonight, persisting across west central and northwestern WY through at least the day Wednesday. A Winter Weather Advisory (WWA) has been posted for west central and northwestern WY beginning tonight and going through the day Wednesday. Expecting 24hr snowfall totals of 5 to 10 inches over the mountains and about half that in the valleys for the areas under the Advisory. In addition, while winds will become quite gusty out of the southwest across much of the FA, including isolated high wind gusts over the Wind Corridor, a better high wind set-up will occur over the Cody Foothills beginning later tonight and running periodically through Wednesday night as strong winds aloft combine with good low level temperature and omega gradients near/in the Foothills and building mountain waves aloft. A High Wind Watch for the Cody Foothills has been issued for this time period and location. Wednesday night through Thursday night: The HWW may still be ongoing for the Cody Foothills while the current WWA ends. However, there may be enough cause at this time to either extend the WWA or issue another highlight beginning sometime Thursday that will also take into account the arrival of both a strong embedded jet streak and increased EPAC moisture across west central/northwest WY...perhaps enough forcing and QPF to justify the beginning of some kind of Winter Storm Watch or Warning. Will wait and watch for now. .LONG TERM...Friday through Tuesday A shortwave trough in the strong westerly flow in combination with a possible upper jet couplet on Friday could result in significant mountain snowfall across the western mountains Friday especially the far west. The shortwave trough and associated Pacific cold front are expected to sweep east across the area late Friday into Friday night. As this occurs the precipitation will gradually taper off out west, with some precip spilling east of the Divide. Ahead of the front, temperature profiles suggest snow levels will be around 7000 feet across the west with a quick change over to snow in wake of the front Friday afternoon/evening. Also windy conditions will occur especially in the wind corridor, and along the Foothills east of the Divide. Models have trended a bit weaker with the winds with less chance of high wind. Models still suggest a possible lull in the action late Friday night into the day Saturday with flat ridging. However, this will brief as a moist, strong westerly flow will develop with snow breaking out across the west/northwest mountains late Saturday into Saturday night. Another disturbance in the flow could enhance the precipitation Sunday/Sunday night. However the main dynamics will be farther north with weaker overall support when compared with the system Friday. Thus confidence for precip Saturday night/Sunday is higher over far NW Wyoming than it is south of Jackson. Some precipitation could again spill east of the Divide late Sunday/Sunday night with this system as a Canadian cold front tries to push back into the area. Another system in the westerly flow could impact the area Monday night/Tuesday with yet another round of western mountain snow and a mix of rain/snow in the valleys. Temperatures will generally be seasonal to slightly above average. The main caveat will be below average temps northeast of a lurking quasi-stationary Canadian cold front across the northern High Plains. For the most part, the strong westerly flow aloft will retard the south and westward extent of this cold front. Have trended forecast with this front remaining mainly north of the area. However in wake of the disturbances mentioned above, the Canadian cold front, not to be confused with the Pacific cold front could dip into the northern/eastern sections of the forecast area with Johnson County the most likely area being impacted. && .AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Persistent, moist west-northwest flow will prevail across far western Wyoming through tonight and into Wednesday morning. KJAC will see MVFR through this afternoon with IFR this evening as a more robust moisture plume reaches western Wyoming and snow increases. Pesky areas of snow at KPNA and KBPI late this morning. Some warming noted on cloud tops with 17Z/Tue satellite imagery. Expect this light snow to wane heading toward mid-afternoon. Southerly surface wind 15-25kts will persist at KJAC, while favored west-northwest wind should increase between 19Z-20Z at KBPI and KPNA. KBPI has a good chance to remain VFR through the forecast period, with KPNA to experience occasional MVFR conditions. To the south at KRKS, blowing snow seems to be confined to the higher plateau where the airport is located. Expect MVFR visibilities in blowing snow to decrease as the afternoon wears on as snow cover should begin to crust over and coverage is somewhat limited. Western surface wind, however, will remain 25G35kts Conditions should show some improvement around 12Z/Wed at all terminals, but KJAC likely to remain MVFR through 18Z/Wed. Other terminals to be VFR between 12Z- 18Z/Wed, with west wind increasing to 20-30kts at KRKS just before 18Z/Wed. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES Wind is again the big story. All terminals to remain VFR through the forecast period. KCPR to remain 25G35kts during the daylight hours Tuesday and Wednesday with 18G28kts overnight. Expect that west- northwest surface wind 18-28kts will again increase this afternoon at KRIW and KLND with decreasing winds after sunset Tuesday. Diurnal west wind will create occasional 20G30kts at KCOD with decreasing speeds at night. && .FIRE WEATHER... Fire Danger low to moderate across the forecast area through the week as continued good existing snow cover or recent wetting precipitation/ground cover combines with continued seasonal to below seasonal temperatures. However, gusty west to southwest winds can be expected to continue across much of the region through the week. Southwest winds will be strong at times and gusty for all locations on today. Smoke dispersion will be fair to very good across most of the forecast area each afternoon through at least Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM this afternoon to 5 PM MST Wednesday for WYZ001-012-013-023. High Wind Watch from this evening through late Wednesday night for WYZ003. && SHORT TERM...Braun LONG TERM...WM AVIATION...AR FIRE WEATHER...Braun
Hazardous weather outlook, Mar 7, 3:08 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 308 AM MST Tue Mar 7 2017 WYZ001>020-022>030-081300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 308 AM MST Tue Mar 7 2017 ...Winter Weather Advisory for Portions of Western Wyoming Tonight Through Wednesday... ...High Wind Watch for the Cody Foothills from later Tonight Through Wednesday Night... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Snow likely in the western mountains and far west valleys, possibly moderate to heavy at times tonight and Wednesday. Very windy conditions will continue across Sweetwater and Natrona counties in addition to the Cody Foothills. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Snow likely in the western mountains and far west valleys, possibly moderate to heavy Tuesday night and Wednesday morning. Windy conditions will continue across Sweetwater and Natrona counties. Thursday and Friday...Significant snow possible across the western mountains. Windy from South Pass to Casper, as well as the Lander and Cody Foothills. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any snowfall amounts and wind gusts past 50 mph. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:40 PM MST | High Wind Watch | RIW | Park | 14 hr |
| Mar 6, 11:23 PM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 4 days |
| Mar 7, 1:01 PM MST | High Wind Warning | RIW | Fremont, Natrona, Park, Sweetwater | 33 hr |
Nearby
Winter Storm Watches in Wyoming, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.